California, 2010

Winter Storm in California, February 26 to 27, 2010

February 26 to 27, 2010 · NWS STO · 5 events in 5 counties and zones

Heavy snow fell on the northern Sierra Nevada Mountains, the mountains of western Plumas County, and in Lassen Volcanic National Park. Total snow amounts were 12 to 18 inches over the higher mountain elevations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Heavy snow fell on the northern Sierra Nevada Mountains, the mountains of western Plumas County, and in Lassen Volcanic National Park. Total snow amounts were 12 to 18 inches over the higher mountain elevations. Locally gusty winds and the resulting blowing snow produced poor visibilities and travel difficulties over mountain passes.

Snow accumulations were generally light to moderate over the Coastal Mountains and the mountains of Shasta County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 26, 3:45 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 26, 3:45 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
345 AM PST FRI FEB 26 2010

.DISCUSSION...
LIGHT WARM ADVECTION PCPN BEGINNING TO SPREAD OVER THE NWRN PORTION
OF INTERIOR NORCAL...WITH THE HEAVIER RAIN BAND ALONG OFFSHORE
FRONTAL BOUNDARY. AMSU RAIN RATE SHOWED A FEW PIXELS OF .15 TO .25
IN/HR AMOUNTS ALONG THE RAIN BAND...AND ASSOCIATED 1.10-1.20 IN TPW
PLUME. ALL OF THIS WILL BE SHIFTING EWD AND INLAND DURING THE DAY
WITH THE LARGE SCALE DYNAMICS. WATER VAPOR IMAGERY SHOWS A STRONG
VORT MAX ALONG 35N/140W AND A JET SPEED MAX RAPIDLY ENHANCING CLOUD
TOPS WHICH ARE NEARING 130W AT PRESS TIME. THIS LOOKS TO BE THE
INDICATIONS OF THE LARGE SCALE ASCENT THAT WILL BE AFFECTING OUR
AREA MAINLY BETWEEN 18Z-00Z TODAY...AND IN CONJUNCTION WITH UPPER
LEVEL DIVERGENCE IN THE LEFT EXIT REGION OF A STRONG CYCLONIC JET
THAT WILL AFFECT THE AREA FOR MOST OF TONIGHT AS WELL. LAST LOOK AT
11Z IR IMAGERY SHOWED A RAPIDLY GROWING AREA OF ENHANCED CLOUD TOPS
ASSOCIATED WITH THE LARGE SCALE ASCENT ALONG THE FRONTAL BOUNDARY
MOVING TO NEAR 35N/125W...THIS LOOKS TO BE THE CLOUD MASS AND PCPN
THAT WILL BE HEADING INTO OUR AREA TODAY.

THE OFFSHORE FRONTAL BAND IS FORECAST TO NEAR THE COAST BY 00Z SAT.
THIS WILL TIGHTEN THE SURFACE PRESSURE GRADIENT TO ABOUT 6-7 MBS
FROM MFR-SAC. A STRONG SOUTHERLY LLJ IS ALSO FORECAST TO DEVELOP
AHEAD OF THE FRONT WITH THE NAM 925 MBS WINDS FORECAST TO REACH
45-50 KTS ACROSS THE VALLEY FROM 18Z-03Z. MOMENTUM TRANSFER AND/OR
PCPN DRAG IS EXPECTED TO MIX DOWN A GOOD PORTION OF THIS WIND AND
REACH WIND ADVSRY CRITERIA IN THE VALLEY. THIS LOW LEVEL JET...AND
TERRAIN FORCING ARE CREATING SOME VERY STRONG VEERING WIND PROFILES
WITH HIGH HELICITY VALUES THIS AFTERNOON AND EVENING. IN THE VCNTY
OF THE FRONTAL BOUNDARY...HEAVY CONVECTIVE RAIN BANDS AND/OR
THUNDERSTORMS ARE LIKELY TO DEVELOP MAINLY THIS EVENING AS THE COLD
FRONT MOVES INLAND. THE WRF CAPE FORECAST SUGGESTS THE GREATEST CAPE
WILL BE AFTER 02Z SAT...AND MAINLY FROM THE BAY AREA AND INTO THE E
SIDE OF THE SAC VLY INCLUDING THE FOOTHILLS. WOULD NOT BE SURPRISED
TO SEE A NCFR BAND DEVELOP ALONG THE BOUNDARY THIS EVENING IT THE
FRONT HOLDS TOGETHER...ALTHOUGH THE MODELS ARE INDICATING
FRONTOLYSIS AS IT MOVES INLAND. HOWEVER...SATELLITE IS SHOWING AN
AREA OF COLD AIR CUMULUS UNDER THE COLD POOL ALOFT WHICH WILL BE
MOVING CLOSER TO THE COAST WITH THE UPPER LEVEL TROF AND
DESTABILIZING THE ATMOSPHERE. BUFKIT FORECAST SOUNDINGS INDICATE
SOME THIN CAPE DURING THE EVENING AS MID LEVEL CAA STEEPENS THE MID
LEVEL LAPSE RATES. HERE IS WHERE THE STRONG SLY FLOW AHEAD OF THE
FRONT AND TERRAIN FORCING MAY SUSTAIN A LOW LEVEL BOUNDARY OR
CONVERGENCE ZONE FOR A LONGER TIME. THERE IS STILL THE UPPER TROF
THAT WILL BE MOVING CLOSER TO THE AREA AS WELL DURING THE EVENING.

AS FOR QPFS...FROM TODAY INTO SAT...WE COULD SEE A DOUBLING OF QPFS
IN THE VALLEY FROM THE PREVIOUS STORM...AND TWICE THE SNOWFALL FOR
THE SIERNEV DUE TO HIGHER SNOW RATIOS AND MORE CONVECTIVE SHOWERS AS
THE COLDER AIR AND UPPER TROF AXIS MOVE INLAND TONITE. THE 850-700
MBS WINDS ARE FORECAST TO RESULT IN STRONG OROGRAPHICS FOR THE
SIERNEV AS SPEEDS INCREASE TO 50-55 KTS TODAY...BEFORE WEAKENING
EARLY SAT MORNING.

SHOWERS ARE EXPECTED TO LINGER OVER THE INTERIOR OF NORCAL...
ESPECIALLY OVER THE SIERNEV ON SAT...THEN DIMINISH SAT EVENING AS
THE TROF AXIS SHIFTS EWD. WE BEGAN TO DECREASE POPS SAT AFTN AS THIS
SYSTEM IS STILL FORECAST TO SPLIT AS IT MOVES INLAND AS A SECONDARY
VORT MAX VCNTY 40N/140W DIGS SEWD INTO SOCAL.

HIGH PRESSURE WILL THEN BUILD OVER THE AREA ON SUN WITH DRIER AND
MILDER WX. MORE PCPN MAY RETURN TO INTERIOR NORCAL MON NITE AND TUE
AS LOW PRESSURE APPROACHES FROM THE GULF OF AK.     JHM

.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)...
MEDIUM RANGE MODELS CONSISTENT IN MOVING NEXT PACIFIC FRONTAL SYSTEM
INTO INTERIOR NORCAL TUESDAY THEN DIFFER ON TRACK OF ASSOCIATED
UPPER LOW/TROUGH WEDNESDAY. MODELS ALL SUGGEST SHOWERY PATTERN OVER
THE FORECAST AREA WEDNESDAY INTO WEDNESDAY EVENING. SHORT WAVE RIDGE
PROGGED TO MOVE OVER THE CWA THURSDAY FOLLOWED BY ANOTHER STORM
FRIDAY HOWEVER DIFFERENCES EXIST IN RIDGE AMPLITUDE AND PROGRESSION
OF UPSTREAM SYSTEM THAT MAKE FOR SOME TIMING UNCERTAINTIES THIS FAR
OUT IN THE FORECAST CYCLE.

&&

.AVIATION...
PAC FNTL SYS MOVS THRU INTR NORCAL TDA INTO TNGT FLWD BY ASSOCD UPR
LOW/TROF SAT. FOR CNTRL VLY...INCRSG MVFR/IFR CONDS SPRD N TO S THIS
MRNG BCMG WDSPRD AFT 20Z WITH LCL LIFR CONDS THRU 03Z SAT. INCRSG
S-SE SFC WND THIS MRNG WITH WDSPRD GSTS 25-35 KTS BTWN 19Z-02Z. FOR
NRN/CSTL...WDSPRD MVFR/IFR WITH LCL LIFR CONDS TIL ARND 03Z THEN
SLOLY IMPVG. SN LVLS ARND 050-055 AMSL TDA LWRG 035-045 AMSL TNGT.
AREAS STG S-SELY SFC WND THRU 03Z FRI WITH GSTS 30-40 KTS. FOR W
SLPS SIERNEV...INCRSG MVFR/IFR CONDS AFT 18Z BCMG WDSPRD IFR/LIFR
THIS AFTN THRU TNGT. SN LVLS ARND 050-060 TDA LWRG 040-050 TNGT.
AREAS STG S-SW WND 25-35 KTS WITH GSTS 40-50 KTS AFT 18Z CONTG THRU
06Z SAT.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 10 AM PST
SATURDAY FOR BURNEY BASIN / EASTERN SHASTA COUNTY-WESTERN PLUMAS
COUNTY/LASSEN PARK.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 4 PM PST
SATURDAY FOR WEST SLOPE NORTHERN SIERRA NEVADA.
WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE
AREA / NORTHERN SHASTA COUNTY.
WIND ADVISORY FROM NOON TO 10 PM PST FRIDAY FOR CARQUINEZ
STRAIT AND DELTA-SACRAMENTO VALLEY-NORTHERN SAN JOAQUIN VALLEY.

&&
Hazardous weather outlook, Feb 25, 7:00 AM PST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST THU FEB 25 2010

CAZ013>019-063-064-066>069-261500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST THU FEB 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

HIGH PRESSURE OVER THE AREA TODAY WILL RESULT IN SOME PATCHY DENSE
EARLY MORNING FOG AROUND THE SOUTHERN SACRAMENTO VALLEY.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE SECOND STORM OF THE WORK WEEK WILL BRING RAIN...SNOW...POSSIBLE
THUNDERSTORMS AND STRONG WINDS TO THE AREA MAINLY ON FRIDAY. DRY
WEATHER IS EXPECTED ON SUNDAY.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
February 26, 5:00 AM PST to 6:00 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Mesonet

Four to eight inches of snow fell across the highest elevations.

Winter Storm, Shasta Lake/North Shasta County

When
February 26, 12:00 PM PST to 6:00 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
SNOTEL

Up to eight inches of snow fell in the highest elevations including two inches in the foothills surrounding Redding.

Winter Storm, Burney Basin/Eastern Shasta County

When
February 26, 1:00 PM PST to 6:00 PM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
SNOTEL

Up to eight inches of heavy snow fell at the highest elevations including three inches in Burney.

Winter Storm, Mt Shasta/Western Plumas County

When
February 26, 3:00 PM PST to February 27, 12:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Park/Forest Service

Heavy snow fell over the mountains of western Plumas County. Snow amounts of 10 to 15 inches were reported over the higher mountain elevations.

Winter Storm, West Slope Northern Sierra Nevada

When
February 26, 8:00 PM PST to February 27, 6:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
SNOTEL

Heavy snow fell over the northern Sierra Nevada Mountains, with 12 inches measured at the Central Sierra Snow Lab at 6900 feet. There was 12.5 inches reported at a ski resort in Twin Bridges at 7300 feet and 18 inches was reported at 8900 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251978, 242478, 242479, 215747, 215746.